Go to navigation Go to content
Toll-Free: 877-BRENT-ADAMS
Phone: (919) 781-7590
Brent Adams & Associates

FDA Warns That Epilepsy Drug Can Cause Cleft Lips And Palates


Blog Category:
3/21/2011
Brent Adams
Comments (0)
This week the Food & Drug Administration (FDA) issued a stronger warning about the prescription drug Topamax as well as the drug’s generic counterpart. The drug, which has been used since 1995 by patients who suffer from epilepsy and migraines, has been found to increase the chance of oral birth defects.

A new study has revealed that mothers who take the prescription drug while pregnant increase the chance that their baby is born with a cleft lip or cleft palate 21.3 times. These oral birth defects, which can be corrected with surgery, can lead to permanent scarring and also make it difficult for babies to eat in their first months.

The FDA strengthened its warning about the connection between the drug and oral birth defects, recommending all medical professionals to look for alternative treatments for epilepsy and migraines for those who are pregnant or could become pregnant.

Category: Defective Drugs


There are no comments.

Post a comment

Post a Comment to "FDA Warns That Epilepsy Drug Can Cause Cleft Lips And Palates"

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.